Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 209, NWS Denver/Boulder, CO

August 21, 2013Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 21, 2013, 6:40 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2013, 6:40 PM MDT (00:40 UTC)
Expired
Aug 21, 2013, 7:30 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 157 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
3281 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WUUS55 KBOU 220040
SVRBOU
COC095-115-220130-
/O.NEW.KBOU.SV.W.0209.130822T0040Z-130822T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
640 PM MDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHILLIPS COUNTY IN NORTHEAST COLORADO...
  SEDGWICK COUNTY IN NORTHEAST COLORADO...

* UNTIL 730 PM MDT

* AT 640 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAOLI...OR 7
  MILES NORTHWEST OF HOLYOKE...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  HOLYOKE...JULESBURG...OVID...PAOLI...HIGHLAND CENTER...FAIRFIELD...
  SIXTEEN-MILE CORNER AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4047 10265 4098 10242 4100 10208 4047 10210
TIME...MOT...LOC 0040Z 311DEG 13KT 4063 10242 

HAIL...1.25IN
WIND...70MPH

$$

BAKER
1 follow-up statement
290 
WWUS55 KBOU 220103
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
703 PM MDT WED AUG 21 2013

COC095-115-220113-
/O.CAN.KBOU.SV.W.0209.000000T0000Z-130822T0130Z/
PHILLIPS CO-SEDGWICK CO-
703 PM MDT WED AUG 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR PHILLIPS AND SEDGWICK COUNTIES
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND 
WIND GUSTS TO AROUND 45 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4047 10265 4098 10242 4100 10208 4047 10210
TIME...MOT...LOC 0059Z 311DEG 13KT 4057 10234 

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:07 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 21, 3:07 PM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
307 PM MDT WED AUG 21 2013

.SHORT TERM...OVERALL MOISTURE LEVELS CONTINUE TO SLOWLY INCREASE
AS INTEGRATED PW VALUES CLOSING IN ON ONE INCH OVER THE FRONT
RANGE. THIS TREND WILL CONTINUE INTO THURSDAY WHICH WILL PROVIDE
THE BEST DAY FOR RAIN CHANCES. AS FOR THIS AFTERNOON...ISOLATED
TO SCATTERED SHOWERS COVER THE MOUNTAINS AND NEAR THE CYS RIDGE.
MOST OF THIS ACTIVITY HAS BEEN MAINLY LIGHT WITH RAINFALL AMOUNTS
UNDER A TENTH OF AN INCH. LATEST AIRCRAFT/ACARS DATA INDICATES
SURFACE BASED CAPES AT KDEN UNDER 500J/KG BUT OVER THE FAR
NORTHEAST PLAINS MID 90S AND AROUND 60 DEWPOINTS SHOW CAPES
1000-2000J/KG. THIS WOULD BE THE BEST CHANCE FOR STRONGER AND
ISOLATED SEVERE STORMS. RADAR INDICATES A BOUNDARY DRAPED FROM
CENTRAL LINCOLN COUNTY AND EXTENDING NORTHEAST THROUGH SOUTHEAST
YUMA COUNTY. SHORT RANGE MODELS SHOW CONVERGENCE OVER THE
NORTHEAST CORNER WHICH MAY PROVIDE ENOUGH SPARK FOR STORMS TO
INITIATE.

AS NOTED EARLIER...MOISTURE WILL INCREASE EVEN MORE ON THURSDAY
WITH WIDELY SCATTERED TO SCATTERED POPS OVER MUCH OF THE AREA
THURSDAY AFTERNOON/EVENING. TEMPERATURES WILL ALSO BE COOLER WITH
A SECONDARY PUSH OF COOLER AIR LATER TONIGHT. CAPES WILL BE A BIT
HIGHER THURSDAY ALONG WITH SHALLOW UPSLOPE NORTHEAST FLOW.

.LONG TERM...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
DECREASING THURSDAY NIGHT AND MOVING OUT ONTO THE PLAINS. EXPECT
ACTIVITY TO BE DONE JUST AFTER MIDNIGHT. THERE MAY BE A FEW AREAS
OF PATCHY FOG AFTER MIDNIGHT...BUT NOT ENOUGH TO PASTE INTO THE
FORECAST.

UPPER LEVEL HIGH PRESSURE WILL BE MOVING EAST OVER
THE CENTRAL CONUS THROUGH SATURDAY BEFORE MOVING BACK WEST TOWARD
THE STATE. THIS WILL KEEP THE FORECAST AREA UNDER SOUTHWEST FLOW
ALOFT AND KEEP TEMPERATURES NEAR TO ABOVE NORMAL READINGS FOR THIS
TIME OF YEAR. MOISTURE WILL KEEP ISOLATED TO SCATTERED SHOWERS
OVER THE MOUNTAINS EACH DAY WITH A SLIGHT CHANCE MOVING OVER THE
PLAINS. STARTING SUNDAY...MOISTURE FROM A FORECASTED TROPICAL
CYCLONE SOUTH OF BAJA WILL SURGE NORTH INTO THE DESERT SOUTHWEST
THEN UP INTO THE STATE. RIGHT NOW...THE UPPER LEVEL HIGH WILL BE
HEADING BACK TOWARD THE STATE WHICH SEEMS TO KEEP MOST OF THIS
MOISTURE OVER UTAH AND SOME OF WESTERN COLORADO. WILL HAVE TO KEEP
MONITORING THE UPPER LEVEL PATTERN TO SEE HOW FAR THE MOISTURE
MAKES IT. RIGHT NOW KEPT POPS IN THE HIGH CHANCE CATEGORY FOR THE
MOUNTAINS. WITH THE UPPER HIGH MOVING BACK CLOSE TO OR OVER THE
STATE...WILL CREATE LIGHT WINDS ALOFT AND THE GREATER CHANCE FOR
HEAVIER RAIN. THIS PATTERN SHOULD HOLD ON OVER INTO MONDAY BEFORE
THE UPPER HIGH PUSHES NORTH BRINGING IN DRIER AIR WITH CONTINUED
WARMER THAN AVERAGE TEMPERATURES THROUGH WEDNESDAY.

&&

.AVIATION...MOST OF THE SHOWER ACTIVITY WILL WEAKEN BEFORE HITTING
THE TERMINALS SO EXPECT MAINLY OUTFLOW BOUNDARIES WITH ERRATIC
WIND GUSTS UP TO 30 MPH. WEAK SECONDARY FRONTAL PUSH LATER THIS
EVENING SHOULD KEEP WINDS FROM THE NORTH TO NORTHEAST FOR MUCH OF
THE NIGHT.

&&

.HYDROLOGY...FLASH FLOOD THREAT IS LOW TODAY WITH MARGINAL
INSTABILITY DESPITE INCREASING MOISTURE/PW VALUES. STEERING FLOW
SPEEDY ENOUGH TO KEEP STORMS MOVING ALONG.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM....KRIEDERMAN
AVIATION...ENTREKIN
Hazardous weather outlook, Aug 21, 10:32 AM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1032 AM MDT WED AUG 21 2013

COZ030>051-221645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1032 AM MDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A GRADUAL INCREASE IN MOISTURE ACROSS NORTHERN
COLORADO TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER THE MOUNTAINS THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS ON
THE PLAINS LATE IN THE DAY. THE MAIN THREAT FROM THE STORMS WILL
BE WIND GUSTS TO 40 MPH...THOUGH THERE COULD BE A FEW STRONGER
STORMS ON THE PLAINS THAT COULD ALSO PRODUCE HEAVY RAIN AND SMALL
HAIL. THERE IS A SLIGHT CHANCE FOR AN ISOLATED SEVERE STORM OVER
THE FAR NORTHEAST PLAINS WITH DAMAGING WINDS AND ONE INCH DIAMETER
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING
IN THE HIGH COUNTRY THROUGH SUNDAY...WITH SOME DRYING BY EARLY
NEXT WEEK. ACROSS THE NORTHEAST PLAINS...TEMPERATURES WILL
GENERALLY REMAIN A FEW DEGREES ABOVE NORMAL. AFTER A BETTER CHANCE
TO SEE STORMS ACROSS THE PLAINS THURSDAY...THERE WILL BE JUST A
SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS
FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:14 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick31 min
Aug 21, 7:26 PM MDTSpecial Weather StatementBOUAdams64 min
Aug 22, 2:44 PM MDTSpecial Weather StatementBOUDouglas46 min
Aug 22, 3:09 PM MDTSpecial Weather StatementBOUDouglas36 min
Aug 22, 3:29 PM MDTSpecial Weather StatementBOUDouglas46 min
Aug 22, 3:56 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert2 hr
Aug 22, 4:06 PM MDTSevere Thunderstorm WarningBOUDouglas54 min
Aug 22, 4:12 PM MDTFlash Flood WarningBOUDouglas3 hr
Aug 22, 4:34 PM MDTSevere Thunderstorm WarningBOUDouglas41 min
Aug 22, 5:05 PM MDTSevere Thunderstorm WarningBOUDouglas25 min
Aug 22, 5:45 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver, Douglas, Jefferson3 hr
Aug 22, 5:45 PM MDTAreal Flood AdvisoryBOUJefferson3 hr
Aug 22, 5:45 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Jefferson30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.